Scholion.ai

Perfect samplers for mixtures of distributions

G. Casella, K. L. Mengersen, C. P. Robert, D. M. Titterington

Journal of the Royal Statistical Society: Series B (Statistical Methodology) · 2002 · Volume 64 · Issue 4

DOI: 10.1111/1467-9868.00360

Abstract

Summary.We consider the construction of perfect samplers for posterior distributions associated with mixtures of exponential families and conjugate priors, starting with a perfect slice sampler in the spirit of Mira and co-workers. The methods rely on a marginalization akin to Rao–Blackwellization and illustrate the duality principle of Diebolt and Robert. A first approximation embeds the finite support distribution on the latent variables within a continuous support distribution that is easier to simulate by slice sampling, but we later demonstrate that the approximation can be very poor. We conclude by showing that an alternative perfect sampler based on a single backward chain can be constructed. This alternative can handle much larger sample sizes than the slice sampler first proposed.

Keywords

Coupling, Gibbs sampling, Marginalization, Monotonicity, Slice sampling

Enable JavaScript for citation tools and additional paper interactions.